Muscle sympathetic nervous activity in depressed patients before and after treatment with sertraline
ABSTRACT Background: Sympathetic hyperactivity is one of the mechanisms involved in the increased cardiovascular risk associated with depression, and there is evidence that antidepressants decrease sympathetic activity.
Objectives: We tested the following two hypotheses: patients with major depressive disorder with high scores of depressive symptoms (HMDD) have augmented muscle sympathetic nervous system activity (MSNA) at rest and during mental stress compared with patients with major depressive disorder with low scores of depressive symptoms (LMDD) and controls; sertraline decreases MSNA in depressed patients.
Methods: Ten HMDD, nine LMDD and 11 body weight-matched controls were studied. MSNA was directly measured from the peroneal nerve using microneurography for 3 min at rest and 4 min during the Stroop color word test. For the LMDD and HMDD groups, the tests were repeated after treatment with sertraline (103.3 ± 40 mg).
Results: Resting MSNA was significantly higher in the HMDD [29.1 bursts/min (SE 2.9)] compared with LMDD [19.9 (1.6)] and controls [22.2 (2.0)] groups (P = 0.026 and 0.046, respectively). There was a significant positive correlation between resting MSNA and severity of depression. MSNA increased significantly and similarly during stress in all the studied groups. Sertraline significantly decreased resting MSNA in the LMDD group and MSNA during mental stress in LMDD and HMDD groups. Sertraline significantly decreased resting heart rate and heart rate response to mental stress in the HMDD group.
Conclusion: Moderate-to-severe depression is associated with increased MSNA. Sertraline treatment reduces MSNA at rest and during mental challenge in depressed patients, which may have prognostic implications in this group.
- SourceAvailable from: Ilan S Wittstein[show abstract] [hide abstract]
ABSTRACT: Reversible left ventricular dysfunction precipitated by emotional stress has been reported, but the mechanism remains unknown. We evaluated 19 patients who presented with left ventricular dysfunction after sudden emotional stress. All patients underwent coronary angiography and serial echocardiography; five underwent endomyocardial biopsy. Plasma catecholamine levels in 13 patients with stress-related myocardial dysfunction were compared with those in 7 patients with Killip class III myocardial infarction. The median age of patients with stress-induced cardiomyopathy was 63 years, and 95 percent were women. Clinical presentations included chest pain, pulmonary edema, and cardiogenic shock. Diffuse T-wave inversion and a prolonged QT interval occurred in most patients. Seventeen patients had mildly elevated serum troponin I levels, but only 1 of 19 had angiographic evidence of clinically significant coronary disease. Severe left ventricular dysfunction was present on admission (median ejection fraction, 0.20; interquartile range, 0.15 to 0.30) and rapidly resolved in all patients (ejection fraction at two to four weeks, 0.60; interquartile range, 0.55 to 0.65; P<0.001). Endomyocardial biopsy showed mononuclear infiltrates and contraction-band necrosis. Plasma catecholamine levels at presentation were markedly higher among patients with stress-induced cardiomyopathy than among those with Killip class III myocardial infarction (median epinephrine level, 1264 pg per milliliter [interquartile range, 916 to 1374] vs. 376 pg per milliliter [interquartile range, 275 to 476]; norepinephrine level, 2284 pg per milliliter [interquartile range, 1709 to 2910] vs. 1100 pg per milliliter [interquartile range, 914 to 1320]; and dopamine level, 111 pg per milliliter [interquartile range, 106 to 146] vs. 61 pg per milliliter [interquartile range, 46 to 77]; P<0.005 for all comparisons). Emotional stress can precipitate severe, reversible left ventricular dysfunction in patients without coronary disease. Exaggerated sympathetic stimulation is probably central to the cause of this syndrome.New England Journal of Medicine 03/2005; 352(6):539-48. · 51.66 Impact Factor
- New England Journal of Medicine - N ENGL J MED. 01/1986; 314(21):1329-1335.
- [show abstract] [hide abstract]
ABSTRACT: To determine whether efferent muscle sympathetic nerve activity diminishes in subjects with dilated cardiomyopathy who improve after long term treatment with metoprolol. Microneurographic, echocardiographic, plethysmographic, and neurohumoral data were obtained immediately before and 20 months after the addition of beta blockade in seven subjects with idiopathic dilated cardiomyopathy with clinical deterioration despite conventional treatment. Six subjects (three men, three women, aged 24-62 years) were restudied after a mean (SEM) of 20 (2.4) months treatment with metoprolol (45.8 (2.6) mg/d). Long term treatment was associated with decreases in left ventricular end diastolic and end systolic diameter (P < 0.005), left ventricular mass index (P < 0.05), and atrial natriuretic factor (P < 0.05), and increases in fractional shortening (P < 0.05) and mean blood pressure (P < 0.05). There was a 50% reduction in peroneal muscle sympathetic nerve activity (from 49.2 (10.1) to 24.5 (4.7) bursts/min; (P < 0.005) and a 62% decrease in calf vascular resistance (from 56.2 (4.4) to 21.2 (5.7) units; P < 0.005). This reduction in pulse synchronous nerve activity was not simply a function of bradycardia (heart rate fell from 94.2 (4.6) to 62.8 (5.7) beats/min; P < 0.005) since muscle sympathetic burst incidence also decreased (from 51 (8.7) to 37.5 (5.2) bursts/100 heart beats; P < 0.05). Similar haemodynamic improvement was observed in the seventh subject, who was switched to sotalol 200 mg/d and restudied after 20 months, but burst frequency was 50% higher and calf vascular resistance 93% higher. Muscle sympathetic nerve activity and calf vascular resistance decrease in patients with dilated cardiomyopathy who improve after long term treatment with metoprolol. Inhibition of central sympathetic outflow may be one mechanism by which metoprolol benefits such subjects.Heart 10/1995; 74(4):431-6.